Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Tulsa, OK

May 4, 2020Muskogee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 4, 2020, 6:37 PM CDT for Muskogee County, Okmulgee County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2020, 6:37 PM CDT (23:37 UTC)
Expired
May 4, 2020, 7:04 PM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Muskogee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 55 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:32 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-406 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
411 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS54 KTSA 042337
SVRTSA
OKC101-111-050045-
/O.NEW.KTSA.SV.W.0166.200504T2337Z-200505T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
637 PM CDT Mon May 4 2020

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northwestern Muskogee County in east central Oklahoma...
  Northeastern Okmulgee County in northeastern Oklahoma...

* Until 745 PM CDT.

* At 637 PM CDT, a severe thunderstorm was located 3 miles southeast
  of Bald Hill, moving east at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations in or near the path include...
  Muskogee...                       Okmulgee...
  Oktaha...                         Taft...
  Boynton...                        Bald Hill...
  Keefeton...                       Wainwright...
  Summit...                         Jamesville...
  Eram...                           

A Tornado Watch remains in effect until 1000 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3579 9590 3579 9563 3576 9559 3579 9556
      3578 9525 3551 9530 3552 9535 3555 9535
      3555 9548 3566 9595
TIME...MOT...LOC 2337Z 278DEG 26KT 3571 9579 

HAIL...1.00IN
WIND...<50MPH
 
$$
3 follow-up statements
408 
WWUS54 KTSA 042345
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
645 PM CDT Mon May 4 2020

OKC101-111-050045-
/O.CON.KTSA.SV.W.0166.000000T0000Z-200505T0045Z/
Muskogee OK-Okmulgee OK-
645 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MUSKOGEE AND NORTHEASTERN OKMULGEE COUNTIES...

At 645 PM CDT, a severe thunderstorm was located 5 miles northwest of
Boynton, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations in or near the path include...
Muskogee...                       Oktaha...
Taft...                           Boynton...
Bald Hill...                      Keefeton...
Wainwright...                     Summit...
Jamesville...                     

A Tornado Watch remains in effect until 1000 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3579 9581 3579 9563 3576 9559 3579 9556
      3578 9525 3551 9530 3552 9535 3555 9535
      3555 9548 3569 9590
TIME...MOT...LOC 2345Z 278DEG 26KT 3570 9572 

HAIL...1.00IN
WIND...<50MPH
 
$$
458 
WWUS54 KTSA 042355
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
655 PM CDT Mon May 4 2020

OKC111-050005-
/O.CAN.KTSA.SV.W.0166.000000T0000Z-200505T0045Z/
Okmulgee OK-
655 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKMULGEE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3576 9574 3579 9564 3576 9559 3579 9555
      3578 9532 3578 9531 3560 9539 3562 9558
      3568 9572 3572 9571 3572 9576 3574 9577
TIME...MOT...LOC 2355Z 278DEG 26KT 3569 9563 

$$

OKC101-050045-
/O.CON.KTSA.SV.W.0166.000000T0000Z-200505T0045Z/
Muskogee OK-
655 PM CDT Mon May 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MUSKOGEE COUNTY...

At 655 PM CDT, a severe thunderstorm was located 3 miles northeast of
Boynton, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations in or near the path include...
Muskogee...                       Taft...
Boynton...                        Summit...
Jamesville...                     

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3576 9574 3579 9564 3576 9559 3579 9555
      3578 9532 3578 9531 3560 9539 3562 9558
      3568 9572 3572 9571 3572 9576 3574 9577
TIME...MOT...LOC 2355Z 278DEG 26KT 3569 9563 

HAIL...1.00IN
WIND...<50MPH
 
$$
807 
WWUS54 KTSA 050004
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
704 PM CDT Mon May 4 2020

OKC101-050014-
/O.CAN.KTSA.SV.W.0166.000000T0000Z-200505T0045Z/
Muskogee OK-
704 PM CDT Mon May 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MUSKOGEE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Oklahoma.

LAT...LON 3576 9574 3579 9564 3576 9559 3579 9555
      3578 9532 3578 9531 3560 9539 3562 9558
      3568 9572 3572 9571 3572 9576 3574 9577
TIME...MOT...LOC 0003Z 278DEG 26KT 3568 9555 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:34 PM CDT, 3 minutes earlier.

Area forecast discussion, May 4, 6:34 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
634 PM CDT Mon May 4 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions are expected Tonight even with scattered
severe thunderstorms affecting KMLC and the western Arkansas
sites through 6z. VFR conditions are anticipated on Tuesday.

&&

.PREV DISCUSSION... /Issued 231 PM CDT Mon May 4 2020/

..SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

DISCUSSION...
Atmosphere has become extremely unstable this afternoon with
MLCAPES approaching 4500 J/KG just west of the area across north-
central Oklahoma. Cold front currently moving into far northwest
Osage county with pre-frontal boundary located slightly further
south, near a Ralston, Copan line. Latest CAMs and surface
analysis trends indicate scattered supercells will quickly
develop along frontal boundary in the 3-5 PM range just north of
I-44 with 0-6 KM deep layer shear remaining in 40 to 50 knot
range. Very large hail to baseballs and damaging winds to 70 mph
will be possible in the stronger cells. Although low level wind
fields in the 0-1 KM range are not overly impressive, given the
extreme instability, any deviant storm motion, with a more
southern track, would likely enhance SRH/tornado threat. In
addition, winds are little more backed/stronger across far
northeast Oklahoma and northwest Arkansas near warm front, where a
tornado or two will also be possible. Storms will likely become
more linear with time with multiple strong to severe thunderstorm
clusters pushing into southeast Oklahoma and northeast Arkansas
this evening, transitioning towards a damaging wind threat.

Significantly cooler weather expected behind front Tuesday into
Wednesday as surface high pressure builds over the region. Models
remain in good agreement with stronger upper shortwave moving out
of the northern Rockies and into the central Plains on Thursday.
Shower/thunderstorm chances will begin to ramp up Thursday
afternoon into Thursday night with widespread rain expected with
FROPA. NBM guidance looks good for the remainder of the extended
periods.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....10
Hazardous weather outlook, May 4, 5:22 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
522 PM CDT Mon May 4 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-051000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
522 PM CDT Mon May 4 2020

...SIGNIFICANT SEVERE STORM POTENTIAL THROUGH THIS EVENING...VERY
LARGE HAIL...DAMAGING WINDS AND ONE OR TWO STRONG TORNADOES...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered strong to severe thunderstorms have developed late this
afternoon along and just ahead of a strong cold front that is
nearing the Interstate 44 corridor. A few tornadoes, with one or
two strong tornadoes, are possible into the early evening hours.
Very large hail to baseball size and winds to 70 miles an hour
will also be possible with the strongest storms. Locally heavy
rainfall may also result in some localized flooding issues.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.
SATURDAY and SUNDAY...No Hazards.

EXTENDED DISCUSSION...
After a dry Tuesday and Wednesday, thunderstorm chances along with
a severe weather threat return for Thursday into early Friday.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 4, 6:15 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
615 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     6 SW PRYOR              36.25N 95.39W
05/04/2020  E60 MPH          MAYES              OK   TRAINED SPOTTER

&&

MAT
Local storm report, May 4, 6:16 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
616 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             3 N PRYOR               36.35N 95.32W
05/04/2020  E1.00 INCH       MAYES              OK   PUBLIC

&&

MAT
Local storm report, May 4, 6:19 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
619 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     PRYOR                   36.31N 95.32W
05/04/2020                   MAYES              OK   EMERGENCY MNGR

            ROOF DAMAGE AT PRYOR MOVIE THEATRE

&&

MAT
Local storm report, May 4, 6:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
633 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             5 SSW LIBERTY           35.79N 96.01W
05/04/2020  E0.75 INCH       OKMULGEE           OK   TRAINED SPOTTER

&&

MAT
Special weather statement, May 4, 6:33 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
633 PM CDT Mon May 4 2020

OKZ058-050000-
Ottawa OK-
633 PM CDT Mon May 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY UNTIL 700 PM CDT...

At 633 PM CDT, a strong thunderstorm was located near Miami, moving
east at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Miami...                          Fairland...
Quapaw...                         Wyandotte...
Ottawa...                         Peoria...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 300 and 324.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9462 3677 9462 3674 9490 3691 9495
      3699 9464
TIME...MOT...LOC 2333Z 256DEG 34KT 3685 9484
Local storm report, May 4, 6:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
636 PM CDT MON MAY 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             WYANDOTTE               36.79N 94.72W
05/04/2020  E2.50 INCH       OTTAWA             OK   PUBLIC

&&

MAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:05 AM CDTSpecial Weather StatementTSACraig40 min
May 4, 8:12 AM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers48 min
May 4, 8:19 AM CDTSevere Thunderstorm WarningTSACraig, Nowata40 min
May 4, 8:22 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer53 min
May 4, 8:41 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa64 min
May 4, 8:51 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa39 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningTSADelaware65 min
May 4, 9:15 AM CDTRiver Flood WarningTSAOttawa11 hr
May 4, 9:18 AM CDTSevere Thunderstorm WarningTSAAdair, Delaware57 min
May 4, 9:26 AM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa49 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningTSACraig, Ottawa43 min
May 4, 3:05 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington55 min
May 4, 3:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 4, 3:53 PM CDTSpecial Weather StatementTSANowata37 min
May 4, 4:01 PM CDTSpecial Weather StatementTSAWashington29 min
May 4, 4:04 PM CDTSevere Thunderstorm WarningTSACraig, Nowata41 min
May 4, 4:32 PM CDTSpecial Weather StatementTSAOttawa28 min
May 4, 4:44 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington31 min
May 4, 4:53 PM CDTSpecial Weather StatementTSACraig37 min
May 4, 4:57 PM CDTSpecial Weather StatementTSATulsa33 min
May 4, 5:01 PM CDTSevere Thunderstorm WarningTSACreek, Muskogee, Okmulgee, Tulsa, Wagoner44 min
May 4, 5:06 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee54 min
May 4, 5:10 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Rogers50 min
May 4, 5:12 PM CDTSevere Thunderstorm WarningTSAOttawa33 min
May 4, 5:16 PM CDTSevere Thunderstorm WarningTSACreek, Rogers, Tulsa, Wagoner44 min
May 4, 5:18 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa42 min
May 4, 5:31 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers29 min
May 4, 5:46 PM CDTSevere Thunderstorm WarningTSAOttawa29 min
May 4, 5:58 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee, Wagoner32 min
May 4, 5:58 PM CDTSevere Thunderstorm WarningTSAMayes32 min
May 4, 6:04 PM CDTSevere Thunderstorm WarningTSAOkmulgee41 min
May 4, 6:10 PM CDTSevere Thunderstorm WarningTSARogers35 min
May 4, 6:14 PM CDTSevere Thunderstorm WarningTSAOttawa10 min
May 4, 6:27 PM CDTSevere Thunderstorm WarningTSAMayes33 min
May 4, 6:33 PM CDTSpecial Weather StatementTSAOttawa27 min
May 4, 6:39 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers36 min
May 4, 6:50 PM CDTSpecial Weather StatementTSAOkfuskee25 min
May 4, 6:51 PM CDTAreal Flood AdvisoryTSADelaware, Mayes3 hr
May 4, 6:51 PM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes39 min
May 4, 6:59 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.